Funnel Cloud, Livingston
- When
- May 30, 12:44 PM CST
- Where
- Livingston County, 4.2 mi W of Flanagan
- Reported by
- Law Enforcement
- Coordinates
- 40.877, -88.930
A funnel cloud was observed near the Woodford and Livingston County line, west of Flanagan.
Strong thunderstorms produced heavy rain and flooding across northern Illinois. Several funnel clouds and a brief land spout tornado were also reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
Strong thunderstorms produced heavy rain and flooding across northern Illinois. Several funnel clouds and a brief land spout tornado were also reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at May 30, 12:24 PM CST, 20 minutes earlier.
Area Forecast Discussion National Weather Service Chicago/Romeoville, IL 124 PM CDT Wed May 30 2018 .SHORT TERM... 1250 PM CDT Through Thursday... Main forecast concerns/challenges are with shower/thunderstorm chances this afternoon into this evening, with localized heavy rainfall and localized flooding still a threat. In the near term, most areas have been on the dry side with the early morning development lifting into the WI and while larger area of precip to the south continues to push through central IL and central IN. Will continue to see the solid area of precip lift into the southeast third of the CWA over the next 1-2 hours, likely staying along and east of I-57 as the main low center works through the region. Latest trends with this area of precip have been for thunder to remain limited, with precip rates remaining more light to at times moderate. Although this trend may continue, this system/precip will lift further into a slightly more unstable environment, along with feel the increasing ascent with the approaching upper level trough to the west. So will continue to monitor this area for a possible increased heavy rain and flood threat through mid to late afternoon, especially as a very moist environment with PWATs around 2 inches are in place. Elsewhere across northern IL, latest radar imagery depicting isolated to scattered development occurring at this time, which is following latest short term/hires and observational trends. Across northern IL, low/mid level convergent axis will support continued scattered development through much of this afternoon into the evening, as upper level support further increases. Although more scattered, any storm this afternoon could produce localized higher rain rates. Given this possibility, can't rule out localized flooding, especially with any persistent development in anyone location. The severe threat this afternoon into the evening remains on the lower side. However, will continue to monitor the potential for isolated stronger wind gusts. Any more robust updraft in the presence of this high moisture content air and unstable environment, could support this wind threat. This low end threat would be area wide and likely diminish into the evening, while forcing and this precip exit to the east. Hot conditions still anticipated on Thursday, with sunnier conditions expected. Precip chances look to remain higher away from the CWA for much of the day, however, will monitor the afternoon time frame for possible isolated thunderstorm development. Rodriguez && .LONG TERM... 345 AM CDT Thursday through Tuesday... A more progressive and "normal" pattern is expected for the latter half of the week into the weekend. Thursday looks to be quite warm as west-southwest low-level flow around the departing low taps into the existing thermal ridge. Highs are likely to be around 90, and this includes lakefront locations thanks to an offshore wind. Dew points are forecast to be in the mid 60s or so. The northern stream trough mentioned above will be centered across the Upper Great Lakes, while another strong short wave passing over southern/central Illinois. So chances for storms are presently low but isolated activity in the p.m. hours is possible. A cold front from the north will drop southward Friday morning to kick off meteorological summer. Winds will turn northerly with gusts up to 25 mph along the shoreline areas helping to keep highs only in the lower 60s or so. Warmer conditions will be seen inland, but still the incoming drier air will make it feel appreciably different. Northeast flow will ease on Saturday with a pleasant day expected and conditions very close to early June normals. A trough will approach from the west Saturday night into early Sunday, though looks to be weakening in global guidance solutions. Pleasant conditions look forecast for the tail end of the weekend into early next week. MTF && .HYDROLOGY... 1250 PM CDT The remnants of Alberto will move north over the area today, with the most concentrated heavier rain expected along and east of I-57. Confidence in rainfall exceeding one inch in this area is high, and confidence is also high in some locations seeing 1.50"+. Showers and storms further to the north and west will also likely produce temporary heavy rainfall rates, so some minimal flooding impacts could be seen there. If flooding occurs today, it would seem more in the order of flood advisory impacts (flood prone locations / localized), though cannot rule out something more aggressive in the afternoon hours around the compact circulation center...again more favored along and east of I-57. For rivers and streams, quicker responding ones should see a rise into tonight. Dry conditions over the past week to ten days have helped dry ground conditions and ease streamflows some though, so not expecting any widespread river flooding at this time. MTF/Rodriguez && .AVIATION... For the 18Z TAFs... Main concern for the afternoon and into evening will be timing and coverage of thunderstorms near the terminals. The main issues with respect to thunderstorm timing will revolve around the northward progression of the remnant circulation from Alberto and a synoptic scale upper trough axis over nwrn IL. Earlier activity over nwrn IL has diminished in strength and coverage as a mid-level circulation, which was providing much of the forcing, has moved north into Wisconsin. In the mean time, the remnant circulation from Alberto is moving north trough wrn Indiana at arnd 25kt. In the warm, moist, unstable air mass between these 2 features, isold/sct shra/tsra are developing over nrn IL/IN. Expect that this activity will likely remain sparse, and with a nwd storm motion of 25-30 kt, residence time at any terminal directly impacted will be brief, so have kept the TS mention to VC. Latest guidance and radar timing suggest that the onset time of prevailing pcpn at the Chicago Area terminals will be a little later than previously anticipated and have pushed back the timing of the Tempo TS back to 20-21z. Lightning activity with the remnant circulation of Alberto is currently very sparse, isold/embedded within the rain shield. Since impact time will be close to the diurnally most favorable time, expect that there will still be at least embedded thunder, with locally heavy rainfall rates, so will still carry 3sm -ts in the tempo, but cigs should not be any lower than mvfr. Latest guidance suggests that the upper trough and remnant circulation of Alberto should merge and progress quickly to the northeast by early evening, ending the pcpn/TS treat, tapering off to some shra by early evening. && .MARINE... 355 AM CDT The remnants of Subtropical Storm Alberto will approach the lake from the south today, with showers and some thunder across the lake during especially the p.m. hours. Winds will show some variability, especially north and central this afternoon into evening. Winds will turn southwest tonight as the low departs. Some fog is possible during this afternoon and tonight due to higher moisture moving over the lake. Southwest winds continue Thursday before a cold front pushes down the lake Thursday night into Friday morning. Small Craft Advisory conditions are likely along the Illinois and Indiana nearshore on Friday into Friday night with this. Pleasant conditions are presently forecast for the weekend. MTF && .LOT WATCHES/WARNINGS/ADVISORIES... IL...None. IN...None. LM...None. && VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE) FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT: WWW.FACEBOOK.COM/NWSCHICAGO WWW.TWITTER.COM/NWSCHICAGO WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous Weather Outlook National Weather Service Chicago/Romeoville IL 1125 AM CDT Wed May 30 2018 ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019- 311630- Winnebago-Boone-McHenry-Lake Illinois-Ogle-Lee-De Kalb-Kane- DuPage-Cook-La Salle-Kendall-Grundy-Will-Kankakee-Livingston- Iroquois-Ford-Lake Indiana-Porter-Newton-Jasper-Benton- 1125 AM CDT Wed May 30 2018 /1225 PM EDT Wed May 30 2018/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR North Central Illinois... Northeast Illinois AND Northwest Indiana. .DAY ONE...This Afternoon and Tonight. WEATHER HAZARDS EXPECTED: Elevated Flooding Risk. Limited Thunderstorm Risk. DISCUSSION: The remnants of Subtropical Storm Alberto will bring widespread rain to the outlook area this afternoon and evening. Periods of heavy rain are possible this afternoon, and the heavy rain may lead to localized flooding. The highest rainfall totals are expected along and east of Interstate 55. There is a chance of thunderstorms through this evening. While the majority of storms will not be severe today, stronger storms may be capable of producing wind gusts over 40 MPH. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Thursday... Limited Thunderstorm Risk. Friday... High Swim Risk. Saturday... Limited Thunderstorm Risk. Tuesday... Limited Thunderstorm Risk. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be necessary through tonight. GENERAL STORM MOTION OF THE DAY: Towards the northwest at around 25 MPH thru early afternoon. Towards the northeast at around 20 MPH late this afternoon and evening. && LMZ740>745-311630- Winthrop Harbor to Wilmette Harbor- Wilmette Harbor to Northerly Island- Northerly Island to Calumet Harbor-Calumet Harbor to Gary- Gary to Burns Harbor-Burns Harbor to Michigan City- 1125 AM CDT Wed May 30 2018 THIS HAZARDOUS WEATHER OUTLOOK IS FOR the Illinois nearshore waters of Lake Michigan AND the Indiana nearshore waters of Lake Michigan. .DAY ONE...This Afternoon and Tonight. There is a limited Thunderstorm Risk, and some may produce gusts in excess of 35 knots. Patchy fog is possible this afternoon and tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Thursday... Limited Thunderstorm Risk. Friday... Hazardous Conditions for Small Craft are likely. && LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868- 870-872-874-876-878-311630- Lake Michigan from Michigan City IN to St. Joseph MI 5 NM offshore to Mid Lake- Lake Michigan from Seul Choix Point to Rock Island Passage 5 NM offshore to Mid Lake- Lake Michigan South of a line from Seul Choix Point to the Mackinac Bridge and north of a line from Charlevoix MI to South Fox Island 5 NM offshore- Lake Michigan from Charlevoix to Point Betsie MI 5 NM offshore to Mid Lake- Lake Michigan from Point Betsie to Manistee MI 5 NM offshore to Mid Lake- Lake Michigan from Rock Island Passage to Sturgeon Bay WI- Lake Michigan from Sturgeon Bay to Two Rivers WI 5 NM offshore to Mid Lake- Lake Michigan from Two Rivers to Sheboygan WI 5 NM offshore to Mid Lake- Lake Michigan from Sheboygan to Port Washington WI 5 NM offshore to Mid Lake- Lake Michigan from Port Washington to North Point Light WI 5 NM offshore to Mid Lake- Lake Michigan from North Point Light to Wind Point WI 5 NM offshore to Mid Lake- Lake Michigan from Wind Point WI to Winthrop Harbor IL 5 NM offshore to Mid Lake- Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5 NM offshore to Mid Lake- Lake Michigan from Wilmette Harbor IL to Michigan City IN 5 NM offshore to Mid Lake- Lake Michigan from Pentwater to Manistee MI 5 NM offshore to Mid Lake- Lake Michigan from Whitehall to Pentwater MI 5 NM offshore to Mid Lake- Lake Michigan from Grand Haven to Whitehall MI 5 NM offshore to Mid Lake- Lake Michigan from Holland to Grand Haven MI 5 NM offshore to Mid Lake- Lake Michigan from South Haven to Holland MI 5 NM offshore to Mid Lake- Lake Michigan from St. Joseph to South Haven MI 5 NM offshore to Mid Lake- 1125 AM CDT Wed May 30 2018 THIS HAZARDOUS WEATHER OUTLOOK IS FOR the open waters of Lake Michigan. .DAY ONE...This Afternoon and Tonight. Limited Thunderstorm Risk. Limited Fog Risk. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Thursday... Limited Thunderstorm Risk. && Rodriguez Visit us at http://weather.gov/chicago Follow us on Facebook, Twitter, and Youtube at: www.facebook.com/nwschicago www.twitter.com/nwschicago www.youtube.com/nwschicago
The Lincoln radar (KILX), 88 km away, was scanning. The volume nearest the first event began at 18:44 UTC.
6 flood, 5 heavy rain, 3 funnel cloud, 2 flash flood, 1 tornado. Local standard time, as filed.
A funnel cloud was observed near the Woodford and Livingston County line, west of Flanagan.
Rainfall of 2.87 inches was measured in 70 minutes.
Rainfall of 3.67 inches was measured in 90 minutes.
A funnel cloud was observed about five miles north of Gibson City.
Rainfall of 1.86 inches was reported in 45 minutes.
A funnel cloud was observed about one mile east of Gibson City.
Flowing water was reported at Jericho and Garnart Roads. Rapid rising water was filling ditches and fields. Rainfall of 1.63 inches was measured at the Sugar Grove (KARR) Airport.
Rainfall of 1.29 inches was measured in 45 minutes.
Residential flooding was reported in the Southbury subdivision. The intersection of Southbury Blvd and Colchester Drive was flooded with water over the curb and up to the sidewalk.
Five to six inches of standing water was reported on Liberty Street between Columbia Avenue and Lincoln Avenue.
Rainfall of 2.90 inches was measured in less than one hour.
Approximately five inches of flowing water was reported on Shoe Factory Road, east of Bartlett Road.
Very heavy rain caused widespread flooding across parts of northern Cook County. In Rolling Meadows, people were stuck on the roofs of cars at an apartment complex on Arbor Drive. Standing water 12 to 18 inches deep was reported on Rohlwing Road between Kirchoff and Euclid and also between Industrial Highway and Route 14. Flowing water at least 6 inches deep was reported on Euclid Road near Rohlwing Road. Water up to one foot deep was reported in the curb lanes of Industrial Avenue, west of Route 53. In Schaumburg, several cars were underwater in a flooded parking lot. A vehicle was stuck in flood waters on National Parkway and the occupants needed to be rescued. Storm total rainfall amounts included 4.48 inches in Barrington; 3.07 inches two miles east of Schaumburg and 2.72 inches two miles west southwest of Elk Grove Village.
Route 14 was closed due to flooding between Route 59 and Hart Road.
Widespread flooding was reported in Addison, particularly on the west side with major roads flooded. Approximately 100 homes suffered flood damage and as many as 20 vehicles needed to be towed due to flood damage. In Villa Park, a section of southbound Ardmore at North Avenue was closed due to flooding. Addison Road was closed from North Avenue to Armitage Avenue and the fire department had to perform one water rescue. In Elmhurst, a flood prone underpass in downtown was flooded. Route 83 was closed between St. Charles Road and North Avenue. About 6 inches of standing water was reported across all lanes of traffic of North Avenue. Storm total rainfall amounts included 3.08 inches one mile east southeast of Roselle; 2.99 inches one mile north northwest of Lombard; 2.86 inches one mile northwest of Villa Park and 1.64 inches two miles southeast of Elmhurst.
The intersection of Roselle Road and Higgins Road was closed due to flooding.
A storm chaser took video and photos of a weak and slow moving land spout tornado northeast of Marseilles, IL. No known damage occurred with this tornado.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2018Every state in 2018This day in weather historyThe tornado archive for Illinois, 2018Warnings in Illinois, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 757766, 757795, 757173, 757769, 757175, 757771, 757792, 757806, 757821, 757178, 757807, 757172, 757840, 757805, 757824, 757823, 757169.